Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 245, NWS Charleston, WV

September 4, 2011Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 4, 2011, 3:00 PM EDT for Fayette County, West Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2011, 3:00 PM EDT (19:00 UTC)
Expired
Sep 4, 2011, 3:34 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 3:00 PM EDTHAIL 0.88Mount Hope, WV
Sep 4, 3:10 PM EDTHAIL 1Mount Hope, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS51 KRLX 041900
SVRRLX
WVC019-041945-
/O.NEW.KRLX.SV.W.0245.110904T1900Z-110904T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT SUN SEP 4 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF FAYETTEVILLE...

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT HOPE...OR 7 MILES NORTH OF BECKLEY...AND MOVING NORTHEAST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
  HILL.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3788 8112 3788 8120 3788 8123 3789 8124
      3806 8113 3804 8096 3787 8110
TIME...MOT...LOC 1900Z 222DEG 13KT 3789 8117

$$

05
1 follow-up statement
174 
WWUS51 KRLX 041934
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT SUN SEP 4 2011

WVC019-041944-
/O.CAN.KRLX.SV.W.0245.000000T0000Z-110904T1945Z/
FAYETTE WV-
334 PM EDT SUN SEP 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND
PEA SIZE HAIL ARE STILL POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3788 8112 3788 8120 3788 8123 3789 8124
      3806 8113 3804 8096 3787 8110
TIME...MOT...LOC 1934Z 222DEG 13KT 3798 8107

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 10:37 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 10:37 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EDT SUN SEP 4 2011

.SYNOPSIS...
STRONG COLD FRONT MOVES THROUGH TONIGHT INTO EARLY MONDAY. REMNANTS
OF LEE RIDE UP ALONG THE FRONT TUESDAY AND TUESDAY NIGHT...WITH
HEAVY RAIN POSSIBLE.  THIS SYSTEM WILL THEN SLOWLY WEAKEN NEARBY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BUSY DAY SETTING UP ACROSS THE AREA. BKN AREAS OF CONVECTION CONT
AHEAD OF FRONT...CURRENTLY LOCATED WESTERN OH DOWN THRU EXTREME
WESTERN KY. THIS SHOULD EXPAND IN COVERAGE INTO AFTN HRS AS
EVERYTHING SHIFTS EAST. SUNSHINE THE RULE ACROSS MUCH OF WV DOWN
INTO SW VA WHICH WILL AID IN THE DESTABILIZATION AND EROSION OF
CAP BY 18Z. INHERITED POPS AND TIMING LOOKED GOOD AND ONLY NEEDED
TWEAKING UPWARD ACROSS THE HIGH TERRAIN INTO LKLY RANGE. MOST OF
ACTION SOUNDINGS SIMILAR TO YESTERDAY...WITH A LITTLE MORE FLOW.
THIS MEANS WIND CONT TO BE MAIN THREAT. LATER THIS AFTN AND
EVENING UPR TROF SHARPENS OVER UPR MIDWEST AS JET DYNAMICS
INCREASE AS COLD FRONT SLOWLY SLIDES EAST. HAVE MAIN CONVECTIVE BELT
ALONG AND WEST OF OH RVR THRU THIS EVE WITH OTHER FOCUS ACROSS
MTNS. WILL HAVE TO WATCH FOR TRAINING ACROSS SE OH AND PERHAPS
WESTERN LOWLANDS THIS EVENING AS SLOW MOVING BAROCLINIC ZONE
BECOMES PARALLEL TO UPR FLOW. MOISTURE ADVECTION WITH PWATS
INCREASING TO ARND 2 INCHES THIS EVENING WILL NOT HELP MATTERS.
GIVEN DRY ANTICENDENT CONDITIONS ACROSS THOSE LOCATIONS...MAY BE
ABLE TO HANDLE INITIAL PUNCH. HPC HAS SE OH PAINTED IN SLIGHT RISK
FOR EXCESSIVE RAINFALL THRU TONIGHT. WILL STUDY 12Z RUNS OF MODELS
TO SEE IF A WATCH IS WARRENTED OR NOT.

PREVIOUS DISCUSSION...

SHIELDS ARE UP AND ARE HOLDING SO FAR...AS CONVECTION REMAINS JUST
OFF TO THE WEST IN OHIO.  STILL THINK A CELL OR TWO COULD SNEAK INTO
WESTERN COUNTIES DUE TO BOUNDARY INTERACTIONS AND HAVE HELD ON TO A
LOW POP FOR THE NEXT FEW HOURS.  OTHERWISE...HAVE PLENTY OF HIGH
BASED CLOUDS IN CWA ON SW FLOW ALOFT.

GENERALLY FOLLOWING GFS/ECMWF THINKING FOR THIS PORTION OF
FORECAST...AS NAM HAS BROKEN WITH CONTINUITY IN CREATING A DEEPER
GREAT LAKES H500 TROUGH LATE TONIGHT/MONDAY.  THIS HAS THE RESULT OF
KICKING THE FRONT AND LEE REMNANTS TO THE EAST MUCH FASTER.  THIS IS
AN OUTLIER SCENARIO AT THIS POINT.

COLD FRONT SHOULD BE KNOCKING ON WESTERN CWA BORDER BY 00Z MONDAY.
AHEAD OF THE FRONT...SW FLOW BRINGS RICHER MOISTURE NORTHWARD WITH
PWAT VALUES INCREASING TO AROUND 1.8 INCHES.  EXPECTING CELLS TO
BEGIN FORMING BY MIDDAY OVER THE MOUNTAINS WITH SOME WEAK H850
CONVERGENCE NOTED.  MORE WILL FORM ACROSS THE LOWLANDS AS
WELL...WITH CAP ESSENTIALLY REMOVED BY 18Z.  HAVE MAINLY HIGH CHANCE
POPS IN THESE AREAS FOR TODAY.  LIKELY/CAT POPS WEST OF THE OHIO
RIVER WITH APPROACH OF FRONT PROVIDING BETTER ORGANIZATION.  SPC HAS
SLIGHT RISK ACROSS MUCH OF CWA TODAY.  THIS SEEMS REASONABLE GIVEN A
PERIOD OF STILL STEEP MID LEVEL LAPSE RATES AND MARGINAL SHEAR.
TEMPS TRICKY TODAY GIVEN CLOUDS AND SCATTERED CELLS...BUT TENDED TO
LEAN TOWARDS WARMER NUMBERS.

COLD FRONT WILL ONLY MAKE SLOW EASTWARD PROGRESS TONIGHT AS IT WAITS
FOR A KICK FROM THE GREAT LAKES TROUGH.  BOUNDARY WILL REST IN THE
GENERAL VICINITY OF I-79 BY 12Z.  USED THIS TO UP POPS AREAWIDE TO
CATEGORICAL LEVELS.  LEFT THUNDER CHANCES GOING...BUT POTENTIAL WILL
BE DECREASING WITH TIME AS SOUNDINGS SATURATE AND LOWER LEVELS
WET-BULB.  COULD SEE 24 HOUR RAINFALL TOTALS IN EXCESS OF AN INCH
ACROSS SOUTHEAST OHIO...WITH LESS TO THE EAST.  HEAVIER RAIN WILL
WAIT UNTIL LEE REMNANTS ARRIVE MONDAY.  LEANED TOWARD WARM NUMBERS
AGAIN FOR OVERNIGHT LOWS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
LEE IMPACTS AREA THIS TIME PERIOD.  NAM12 DISPENSES WITH LEE BY THE
SECOND PERIOD...FOLLOWED BY HIGH PRESSURE AND DRY CONDITIONS.  IN
LIGHT OF OTHER MODEL SOLUTIONS...THE NAM12 HAS BEEN DISCARDED.

HAVE EXCESSIVE RAINFALL IN HWO FOR MON INTO TUE...WILL EXTEND
THROUGH TUE NT.  NOTWITHSTANDING THE NAM12...THE OTHER MODEL
SOLUTIONS HAVE TRENDED E WITH THE TRACK OF THE REMNANTS OF LEE UP
ALONG THE COLD FRONT ONCE THE COLD FRONT HAS PASSED...WHICH IS RIGHT
AT THE START OF THE PERIOD.  CURRENT MODEL SUITE SUGGESTS HEAVIEST
PRECIPITATION OVER AND PERHAPS JUST W OF THE MOUNTAINS...WITH LEE
EFFECTS IN TERMS OF DOWNSLOPING MINIMIZING LEE EFFECTS IN TERMS OF
REMNANTS...FARTHER W...WITH A SECOND...MUCH LOWER QPF MAXIMA EVEN
FARTHER W...OVER SE OHIO.  THIS IS WITH THE LOW CENTER TRACKING
RIGHT OVER THE FORECASTS AREA.

WHILE THIS MIGHT TEMPT ONE TO SHAVE HWO EXCESSIVE WATER MENTION OUT
OF THE WESTERN COUNTIES...IF THE LOW...WHICH IS PROGGED TO FILL AS
IT ARRIVES...HOLDS TOGETHER LONGER AND/OR TRACKS ANY FARTHER
W...THERE WOULD BE A SECOND QPF MAXIMA IN THE W...AND THEN CUTTING
THE HWO THREAT MENTION WOULD BECOME A MATTER OF SPLITTING HAIRS.
OPTED TO HOLD OFF ON FLASH WATCH FOR NOW UNTIL TIMING AND PLACEMENT
ARE MORE CERTAIN.  IT LOOKS LIKE TUE AND TUE NT WOULD BE WHEN THE
HIGHEST THREAT IS.

UPPER LEVEL COMPONENT OF THE REMNANTS OF LEE BECOMES LEFT BEHIND BY
THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT DURING THE
TUE-TUE NT PERIOD...IT ACTUALLY DRIFTS W OR SW AND MEANDERS ABOUT
THE TN VALLEY WHILE SECOND NORTHERN STREAM TROUGH PASSES
BY...LEAVING IT ALONE AS WELL.  OF COURSE...MODELS DIVERGE QUITE A
BIT WHICH IS NOT UNCOMMON AT ALL WITH A CUT OFF UPPER LEVEL LOW
MEANDERING ABOUT WITH RIDGING TO ITS N.  HOWEVER...THIS UPPER LEVEL
FEATURE MAY BE AROUND FOR SOME TIME.

USED MEX TO ADJUST TEMPERATURES...SHRINKING RANGES IN MOST CASES.
LOWERED DEW POINTS A BIT EARLY ON THEN ACTUALLY RAISED...ESPECIALLY
TUE-TUE WITH MAIN SHOT OF LEE RAIN COMING THROUGH.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
INCREASED CLOUD COVER AS THERE WERE INCONSISTENCIES BETWEEN EARLIER
HPC SKY AND POP GRIDS.  ALSO RAISED DEW POINTS AND SOME HIGH
TEMPERATURES PER ISC.  TOUCHED...PUBLISHED AND SENT REMAINDER OF
EXTENDED GRIDS IN A FIRST ATTEMPT TO ADDRESS NDFD GRID ISSUES
OVERNIGHT.

PREV DISCN BELOW...
FOR WEDNESDAY...USED A BLEND OF THE GFS/ECMWF...WITH SOME ADJUSTMENT
FOR THE HURRICANE CENTERS TRACK OF THE TROPICAL SYSTEM. THEN TRENDED
TO A GEFS/ECMWF ENSEMBLE MEAN BLEND.

THIS BRINGS THE TROPICAL SYSTEM SLOWLY NORTHWARD TOWARD THE
REGION...WITH THE SYSTEM EVENTUALLY BECOMING CUT OFF FROM THE FLOW
AND REMAINING OVER THE AREA THROUGH THE FORECAST PERIOD. THE
FORECAST BECOMES EXTRA TRICKY AS VERY DRY AIR WEST OF THE TROPICAL
SYSTEM BECOMES ENTRAINED INTO THE SYSTEM...ROTATING AROUND IT.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THICK HIGH CLOUDS PLUS A STIR JUST ABOVE THE SURFACE HAS KEPT FOG
MOSTLY IN THE MVFR RANGE.  LIGHT FOG/HAZE WILL LINGER THROUGH 14Z OR
SO BEFORE FADING.  EXPECT CLOUDS TO LOWER THROUGH THE DAY AS STRONG
COLD FRONT APPROACHES.  MOST NUMEROUS SHRA/TSRA THROUGH 00Z WILL BE
WEST OF THE OHIO RIVER.  PREVAILING MVFR/TEMPO IFR VSBYS MAY BE SEEN
HERE...WITH MORE SCATTERED POPUP STORMS TO THE EAST WITH SPOTTY IFR.
STEADIER RAINS THEN PROGRESS EASTWARD TONIGHT.  WIDESPREAD MVFR
CONDITIONS WITH OCCASIONAL IFR SHOULD BE SEEN OVERNIGHT IN STEADIER
RAIN AND A FEW EMBEDDED THUNDERSTORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION THIS AFTERNOON
COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR CONDITIONS POSSIBLE IN PRECIPITATION SUNDAY NIGHT THROUGH
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...CL/TRM
NEAR TERM...CL/30
SHORT TERM...TRM
LONG TERM...TRM/RPY
AVIATION...CL
Hazardous weather outlook, Sep 4, 4:17 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
417 AM EDT SUN SEP 4 2011

KYZ102-105-VAZ003-004-WVZ005-024-025-033>035-050830-
CARTER-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-MINGO-LOGAN-MCDOWELL-
WYOMING-RALEIGH-
417 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING.  IT
APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT.
FLOOD WATCHES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032-
036>040-046-047-050830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-
GALLIA-LAWRENCE-CABELL-MASON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
417 AM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANTS OF LEE MAY BRING HEAVY RAIN AND POSSIBLE FLOODING.  IT
APPEARS THE THREAT WILL BE GREATEST TUESDAY THROUGH TUESDAY NIGHT.
FLOOD WATCHES MAY BE NECESSARY...ESPECIALLY EAST OF THE OHIO RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CL / TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:23 PM EDTSpecial Weather StatementRLXCabell37 min
Sep 4, 3:24 PM EDTSpecial Weather StatementRLXBarbour36 min
Sep 4, 3:47 PM EDTFlash Flood WatchRLXCabell, Jackson, Mason, Pleasants, Putnam, Tyler and 3 more13 hr
Sep 4, 4:25 PM EDTSpecial Weather StatementRLXTucker35 min
Sep 4, 5:50 PM EDTFlash Flood WarningRLXClay, Fayette, Kanawha, McDowell, Nicholas, Raleigh and 1 more3 hr
Sep 4, 6:05 PM EDTFlash Flood WarningRLXWayne3 hr
Sep 4, 6:56 PM EDTFlash Flood WarningRLXBarbour, Harrison, Lewis, Taylor, Upshur3 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.